Ask a Doctor and Get an Answer to Your Medical Question ASAP
Good afternoon. I want to ask sth regarding a mental health problem I have. I have subscription 11 pounds per month and have unlimited questions. Can somebody answer to me?
Hi--I'll try to help you. You're very wise to suspect that you have PTSD from terrible happenings in the past. Certainly, abuse, crime, war experiences, or family death or illness (or personal illness can cause PTSD.)
Is the medicine you take a beta blocker? What is the name of the medicine? Beta blockers and calcium channel blockers treat high blood pressure and also slow down the heart. The very act of slowing down the heart can calm you because a racing heart is a symptom of fear and stress--from ancient times, like if a lion were chasing you.
PTSD can lead to panic attack symptoms. However, if you are having racing heart, did your doctors check out your heart with a monitor to see what goes on when your heart races? This is important especially if you have chest pain or trouble breathing with the racing. (Though the most common reason still is stress.) If they haven't, maybe they should.
Are you in the U.K.? You're on the U.K. site but your profile says Location: United States.
Please answer the questions and I'll give you some more suggestions. Sorry I cannot examine or treat you--you need your local docs for that. But I can tell you what to ask for and answer your questions until you have the information you need.
Hi--Sorry I didn't get to you sooner. Losartan can be a good BP pill for some people but it doesn't slow the heart. In my practice I always believed in covering two problems at once, if I could--so I would endeavor to treat both your BP and your racing heart. First, I'd put a monitor on you and do a stress test to check out what kind of racing rhythm you have. (There are a bunch of different ones, some basically normal but much faster and some abnormal. It's just important not to throw on drugs until you know which is which.). Then, if it's simply stress and panic leading to fast beat, I'd try beta blockers like long-acting metoprolol if the person has no contra-indication (like lung disease or unstable insulin dependent diabetes). If beta blockers cannot be used, I'd try calcium channel blockers.
The thing is, if your BP elevation is due to stress, these drugs relieving the symptoms of stress work better than something like Losartan (unless there's a very specific reason to use losartan and not just that it's on the formulary and therefore cheap for the insurance.) But making sure fast heartbeat is due to a benign cause is always appropriate. That's issue number one. would you like me to address PTSD leading to symptoms?
I see you are offline. I'll gladly continue with you when you return if you wait for me--I am in California, about 8 hours difference. I love giving advice. If you wish me to continue, just tell anyone who might jump in that you wish to wait for me. We all just want to help. Or, you can close this question by rating and open a new one specifically for the other issue and request me to answer it. Your choice.
Thanks are you online now?
Are you online now?
Hello, I am online now. I hope you get an email.
Will check back later--perhaps we should switch to Q&A as you didn't give a new question. If you key it in and I'm not there, I'll answer when I return. Except i you had an emergency problem, that will work. I want to get you the answers to the questions.
What would you like me to answer?
I see you have left again without posting anything. Please when you return go ahead and ask what you need. I have some thoughts on the situation--logical ones. But only want to discuss what you want to discuss.
Please continue to ask questions in the window. This gives you time to formulate your questions and me to write the answers without the pressure of the chat window--possibly keeping someone waiting online.